California, 2013

Heat in California, June 7 to 9, 2013

June 7 to 9, 2013 · NWS STO · 4 events in 4 counties and zones

Strong high pressure built across the region, which resulted in very hot temperatures on Friday and Saturday (June 7-8) with warm overnight temperatures. Max temperatures in the valley ranged from approximately 100-112 degrees.

The toll

Deaths
0
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Strong high pressure built across the region, which resulted in very hot temperatures on Friday and Saturday (June 7-8) with warm overnight temperatures. Max temperatures in the valley ranged from approximately 100-112 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 7, 3:38 AM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 7, 3:38 AM PST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 AM PDT FRI JUN 7 2013

.SHORT TERM DISCUSSION...

HOT TEMPERATURES ARE EXPECTED TODAY AND SATURDAY...WITH
SUBSTANTIAL COOLING BEGINNING SUNDAY. THUNDERSTORMS MAY BE
POSSIBLE ALONG THE SIERRA SOUTH OF LAKE TAHOE TODAY AND TOMORROW.
WIDER COVERAGE OF THUNDERSTORMS MAY BE POSSIBLE SUNDAY THROUGH
MONDAY.

TODAY...
STRONG HIGH PRESSURE HAS BEGUN TO NUDGE INTO NORTHERN
CALIFORNIA...WITH A WEAK CLOSED UPPER LOW SPINNING OFF THE
SOUTHERN CALIFORNIA COAST. SKIES ARE CLEAR ACROSS MOST OF THE
INTERIOR...THOUGH A BIT OF STRATUS HAS INTRUDED INTO VALLEJO ALONG
THE BAY AREA. ONSHORE GRADIENT WAS MODERATE TO STRONG YESTERDAY
EVENING...BUT HAS BEEN GRADUALLY WEAKENING OVERNIGHT. WITH THE
RIDGE BUILDING INTO THE AREA...TEMPERATURES ARE RUNNING A FEW
DEGREES WARMER THAN 24 HOURS AGO.

TODAY WILL BE THE FIRST HOT DAY IN THIS TWO-DAY HEAT SPELL.
WIDESPREAD TRIPLE-DIGIT HEAT IS EXPECTED ACROSS THE VALLEY
TODAY...WITH THE NORTHERN SACRAMENTO VALLEY REACHING 105 TO 110
DEGREES THIS AFTERNOON. THIS SHOULD PROVE TO BE THE FIRST 100
DEGREE DAY IN SACRAMENTO THIS CALENDAR YEAR. ISOLATED
THUNDERSTORMS MAY STILL BE POSSIBLE TODAY ALONG THE SIERRA SOUTH
OF TAHOE...BUT INCREASING SUBSIDENCE WILL LIMIT COVERAGE AND
STRENGTH.

SATURDAY...
EVEN HOTTER WEATHER IS EXPECTED AS THE STRONG UPPER LEVEL RIDGE
SHIFTS OVER CALIFORNIA. WIDESPREAD TEMPERATURES OF 105 TO 110
DEGREES ARE EXPECTED ACROSS THE VALLEY. THE NORTHERN SACRAMENTO
VALLEY MAY SEE TEMPERATURES IN THE 110 TO 115 DEGREE RANGE. EVEN
THE MOUNTAINS WILL BE IN THE 80 TO LOWER 100S RANGE. THE DELTA
BREEZE LOOKS TO STRENGTHEN LATE IN THE AFTERNOON...BUT ARENT
EXPECTED TO HAVE A MAJOR IMPACT ON TEMPERATURES UNTIL THE EVENING
OR OVERNIGHT HOURS.

SUNDAY AND MONDAY...
THE RIDGE AXIS WILL QUICKLY SHIFT EAST INTO THE GREAT BASIN...
ALLOWING THE AFOREMENTIONED SOCAL CLOSED UPPER LOW TO MOVE
NORTHWARD. WITH IT...A SIGNIFICANT AMOUNT OF MOISTURE WILL ALSO BE
DRAWN NORTHWARD. GIVEN THE SYNOPTIC SETUP...WE HAVE OPTED TO
INCLUDE A SLIGHT CHANCE OF MENTION OF THUNDERSTORMS ACROSS THE
INTERIOR. IT'S STILL TOO EARLY TO PINPOINT FAVORED LOCATIONS...
BUT ELEVATED CONVECTION MAY BRING ABOUT A WIDE COVERAGE OF
THUNDERSTORMS. OTHERWISE...COOLER CONDITIONS AND STRONGER ONSHORE
WINDS ARE EXPECTED SUNDAY AND MONDAY. DANG

.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)

DRY CONDITIONS ARRIVE TUESDAY AS THE FLOW ALOFT TURNS
SOUTHWESTERLY IN ADVANCE OF A DEVELOPING BROAD TROUGH OFFSHORE
FROM THE WEST COAST. THIS TROUGH WILL BRING CONTINUED COOLER
TEMPERATURES TO THE AREA THROUGH MIDWEEK AS IT SLOWLY MOVES
ONSHORE. NOT EXPECTING ANY PRECIPITATION WITH THE SYSTEM WITH DRY
AIR IN PLACE AND THE PRIMARY FORCING REMAINING TO OUR NORTH. -DVC

&&

.AVIATION...

VFR CONDITIONS CONTINUE TODAY WITH HIGH PRESSURE OVER THE AREA.
LOCALIZED MVFR/IFR POSSIBLE DURING ANY THUNDERSTORMS/SHOWERS THAT
DEVELOP NEAR SIERRA CREST SOUTH OF TAHOE. WINDS WILL GENERALLY BE
LIGHT TO MODERATE NORTHERLY FLOW IN THE SAC VALLEY TODAY. LIGHT
WINDS ALOFT. JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 5 PM PDT SATURDAY
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO
VALLEY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Jun 6, 6:00 AM PST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT THU JUN 6 2013

CAZ013>019-063-064-066>069-071400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHERN SIERRA
THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

RECORD HIGH TEMPERATURES WILL BE LIKELY ACROSS THE REGION FRIDAY AND
SATURDAY. BREEZY NORTHERLY WINDS ALONG WITH THE HOT AND DRY
CONDITIONS WILL LEAD TO INCREASED FIRE DANGER.

* FIRE WEATHER WATCH.........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Jun 7, 3:33 AM PST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
433 AM PDT FRI JUN 7 2013

CAZ013>019-063-064-066>069-080000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
433 AM PDT FRI JUN 7 2013

...VERY HOT WEATHER FOR INTERIOR NORTHERN CALIFORNIA TODAY AND
SATURDAY...

* SYNOPSIS...STRONG HIGH PRESSURE BUILDING ACROSS THE REGION WILL
  RESULT IN VERY HOT TEMPERATURES WITH RECORD HIGH TEMPERATURES
  LIKELY AT MANY LOCATIONS ON TODAY AND SATURDAY.

* DAYTIME HIGH TEMPERATURES WILL BE AROUND 15 TO 25 DEGREES ABOVE
  NORMAL AND WILL RANGE FROM AROUND 105 TO 112 IN THE CENTRAL
  VALLEY AND MAINLY IN THE 80S AND 90S IN THE MOUNTAINS.

* OVERNIGHT LOW TEMPERATURES WILL BE WARM RANGING FROM THE MID 60S
  TO MID 70S IN THE CENTRAL VALLEY WITH 50S AND 60S IN THE
  MOUNTAINS.

* COMPLETE OUTDOOR ACTIVITIES IN THE MORNING IF AT ALL POSSIBLE.
  CARE SHOULD BE TAKEN TO ENSURE THAT SENSITIVE GROUPS INCLUDING
  THE ELDERLY AND SMALL CHILDREN LIMIT THEIR EXPOSURE TO THE HEAT.
  PETS SHOULD BE KEPT INSIDE AND SPECIAL CARE SHOULD BE GIVEN TO
  KEEP LIVESTOCK COOL AND HYDRATED. PETS AND LIVESTOCK ARE
  SUSCEPTIBLE TO DEATH AT THESE EXTREME TEMPERATURES.

Event by event

4 heat. Local standard time, as filed.

Heat, Southern Sacramento Valley

When
June 7, 5:00 AM PST to June 9, 8:00 AM PST
Where
Southern Sacramento Valley forecast zone
Injuries
15 direct, 0 indirect
Reported by
Broadcast Media

Max temperatures in the Southern Sacramento Valley reached 100-107 degrees on Friday, and 105-110 degrees on Saturday. Minimum temperatures were approximately in the mid to upper 60s. The heat sickened at least 15 people, two critcally, at a morning graduation cermeony Saturday at Del Oro High School in Loomis, which forced the cancellation of the event and sent several people to the local hospitals. Many of those stricken suffered heat exhaustion and heat stroke and ranged in age from 15 to 80 years of age and older.

Heat, Central Sacramento Valley

When
June 7, 5:00 AM PST to June 9, 8:00 AM PST
Where
Central Sacramento Valley forecast zone
Reported by
ASOS

Max temperatures in the Central and Northern Sacramento Valley reached 102-111 degrees on Friday, and 103-112 degrees on Saturday. Minimum temperatures were quite warm, approximately in the low 70s to mid 80s.

Heat, Northern Sacramento Valley

When
June 7, 5:00 AM PST to June 9, 8:00 AM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

Max temperatures in the Central and Northern Sacramento Valley reached 102-111 degrees on Friday, and 103-112 degrees on Saturday. Minimum temperatures were quite warm, approximately in the low 70s to mid 80s.

Heat, Northern San Joaquin Valley

When
June 7, 8:00 AM PST to June 9, 5:00 AM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

Max temperatures in the Northern San Joaquin Valley reached 100-106 degrees on Friday, and 106-110 degrees on Saturday. Minimum temperatures were approximately in the 60s.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461552, 461556, 461557, 461558.